Serotonin Syndrome: A Quick & Dirty Primer

serotonin syndromeBy Terry Gotham

As opposed to continuing to rattle off drugs that most of our readers may have never heard of with few having ever taken, I thought it would be a good idea to shift to discussion to more general harms. Don’t worry, we’ll still be going over other wacky controlled substances in the future, but today I wanted to focus on serotonin syndrome. This thing is a somewhat amorphous phenomenon that occurs when humans have too much serotonin in their CNS or peripheral nervous system.

While ravers, burners & party people have heard horror stories about this for years, let it be known that this is not something that happens at random or just if you get questionable research chemicals. This is a known syndrome with proven causes and confirmed treatment. To that end, since we’re all adults, I’m going to focus mainly on how to prevent it from happening, what the effects of it are, and how to recognize if your campmate/party partner is having it.

This is a great chart to understand how much serotonin floods your nervous system when you combine certain types of drugs. To note, clinical-grade MDMA is way more potent than SSRIs or the legal highs or designer drugs that mimic MDMA. In this case, the Real McCoy can be quite damaging, especially if you’ve become used to taking SSRIs with research chemicals, and you get a batch of legit Molly. Prescription use of a drug, or recreational use of a substance, while already taking a serotonin boosting substance, such as an SSRI, is how you find yourself in a world of jerky, pupil-dilated pain.

And it’s not just SSRIs. If you take Demerol, DXM (commonly found in most cough syrup) or certain migraine drugs, you may be in for a world of hurt if you don’t watch this stuff. This totally ignores MAOIs, which a thankfully decreasing number of Americans find themselves on. Pro-tip, if you’re still on an MAOI, get a second opinion from a doc at the best hospital in your city. If they still think you should be on MAOIs & not a more advanced prescription drug, especially to deal with depression, maybe think about going to a bigger city and getting that second opinion again. These psychiatric relics should be discarded, but one can never tell what’s going on with people, especially when we don’t know what they’re taking. There’s probably a couple of lunatics out there who take the Ayahuasca vine (a known MAOI) for some health-related reason, so watch out and never assume.

To recognize it, just think “Fever MAN!” This is a nursing mnemonic that helps you remember the symptoms. To differentiate it from other ailments, such as neuroleptic malignant syndrome, look for:

  • Running a High Temp AND
    • Mental status changes, not associated with the drugs they’re doing. Obviously rolly people will be foggy & a little dopey, and tripping people will be tripping. But if their mental status changes markedly from that state to somewhere more disoriented or confused, that’s a sign.
    • Autonomic instability. Look for nervous twitches, muscle spasms & tics. Of course, if the person has that already, it’s not a warning sign. If they’re rolling and they start spasm’ing and they’re not currently popping & locking, keep an eye out.
    • Neuromotor disturbances. This dovetails with the twitches. You may see lower extremity tremors and a seeming inability to control limbs. This is a huge warning sign, so take note.

Thankfully, when you stop taking the stuff, symptoms generally improve over a period of 24hrs. However, if it’s not addressed & more serotonin amplifying drugs are introduced into the system, the condition can be fatal. One super notable case of fatal serotonin syndrome was Libby Zion. Her death was caused by a prescription error, written by an exhausted medical resident in New York. Her death resulted in a major state law limiting the number of hours medical residents can work per week to 80. While it was a terrible death, this may have saved untold lives in NYS ensuring that exhaustion-related mistakes don’t happen anymore.

And don’t you go making exhaustion-related mistakes either. Don’t mix these drugs & look out for the warning signs.

Share your thoughts with us

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s